[Skip to Navigation]
Article
May 1975

Levodopa-Induced Myoclonus

Author Affiliations

From the Division of Neurology, Michael Reese Medical Center, and University of Chicago, Pritzker School of Medicine (Dr. Klawans); Rush Medical College (Dr. Goetz); and Department of Neurology, Rush-Presbyterian-St. Luke's Medical Center (Dr. Bergen), Chicago.

Arch Neurol. 1975;32(5):331-334. doi:10.1001/archneur.1975.00490470075011
Abstract

Twelve parkinsonian patients on long-term levodopa therapy developed intermittent, myoclonic body jerks. The movements consisted of single unilateral or bilateral abrupt jerks of the extremities and occurred most frequently during sleep. Although directly related to daily dosage of levodopa, the myoclonus was specifically blocked by the serotonin antagonist, methysergide. Levodopa-induced myoclonus may be related to intermittent increases of activity of serotonin in the brain and results from levodopa-induced dysregulation of serotonin activity.

Add or change institution
×